Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 17, 2003, 6:59 PM CST for Oklahoma County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2003, 6:59 PM CST (00:59 UTC)
- Expired
- Mar 17, 2003, 7:45 PM CST
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Oklahoma County, OK
The radar
The Norman radar (KTLX), 17 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 6:50 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 180059 SVROKC OKC109-180145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 659 PM CST MON MAR 17 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OKLAHOMA COUNTY IN CENTRAL OKLAHOMA * UNTIL 745 PM CST * AT 659 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER SOUTHEAST OKLAHOMA CITY...MOVING NORTH AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE CHOCTAW...HARRAH...JONES... LUTHER...MIDWEST CITY...NEWALLA AND EASTERN OKLAHOMA CITY HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3537 9739 3536 9717 3567 9714 3568 9731 $$ CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:43 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 17, 3:43 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 343 PM CST MON MAR 17 2003 WIDESPREAD THUNDERSTORMS... MANY OF WHICH ARE SEVERE... HAVE ALREADY DEVELOPED ACROSS MUCH OF CENTRAL AND WESTERN OKLAHOMA. MUCH LESS COVERAGE IS ACROSS EXTREME SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THE STORMS ARE ASSOCIATED WITH A VERY STRONG LOW PRESSURE SYSTEM CENTERED OVER SOUTHEAST COLORADO. THIS LOW IS EXPECTED TO MOVE RATHER LITTLE OVER THE NEXT COUPLE OF DAYS... DUE TO THE NEARLY STACKED NATURE OF THE SYSTEM... AND THE SLOWNESS OF THE PROJECTED MOVEMENT OF THE UPPER SYSTEM. DRY AIR WILL WRAP AROUND THE SOUTHERN AND SOUTHEASTERN SECTIONS OF THE LOWS CIRCULATION THIS EVENING. THIS SHOULD BRING A TEMPORARY END TO STORMS IN OUR FORECAST AREA... IN A SOUTHWEST-TO-NORTHEAST PATTERN. MODELS SUGGEST THAT SHOWERS AND STORMS WILL REDEVELOP EARLY TOMORROW AFTERNOON AS A STRONG IMPULSE ROTATES AROUND THE UPPER LOW. THERE IS A POSSIBILITY THAT THOSE STORMS MAY BE SEVERE TOO... IN OUR SOUTHEASTERN COUNTIES. THE SLUGGISH STORM SYSTEM WILL CONTINUE TO WOBBLE SLOWLY AND AIMLESSLY AROUND NORTHERN OKLAHOMA AND SOUTHERN KANSAS UNTIL FINALLY MOVING OFF TO THE NORTHEAST LATE IN THE WEEK. RAIN CHANCES WEDNESDAY THROUGH THURSDAY WILL BE IN THE CHANCE/SLIGHT CHANCE CATEGORIES... AND WILL BE MAINLY SHOWERS AS LOW LEVELS WILL BE RELATIVELY DRY... AND INSTABILITY WILL BE LESS. RAIN CHANCES INCREASE AGAIN ON SATURDAY AS A WEAKER SYSTEM ARRIVES IN THE AREA. THIS SYSTEM WILL PROBABLY NOT HAVE MUCH MOISTURE TO WORK WITH... DUE TO UNFAVORABLE LOW-LEVEL FLOW. AT THIS TIME... IT LOOKS LIKE RAIN OR SHOWERS WILL BE THE MAIN PRECIPITATION TYPE... WITH THUNDERSTORMS RESTRICTED TO THE RED RIVER VALLEY. THE GFS SUGGESTS ANOTHER MAJOR STORM ABOUT THE MIDDLE OF NEXT WEEK... BUT THAT IS BEYOND THE RANGE OF THIS FORECAST. TEMPERATURES WILL DROP OFF ABOUT 10 TO 20 DEGREES FROM TODAYS LEVELS FOR THE REST OF THE WEEK. A QUICK WARMUP IS POSSIBLE ON DAY 7... OR MORE LIKELY ON DAY 8... AS THE MID-NEXT-WEEK STORM APPROACHES. WINDY CONDITIONS WILL GENERALLY RESULT IN SLIGHTLY WARMER OVERNIGHT LOWS... COMPARED TO GUIDANCE... FOR THE NEXT SEVERAL DAYS. THE LOW WILL MOVE ACROSS NORTHERN OKLAHOMA ON WEDNESDAY... AND WIND DIRECTION FORECASTS IN THAT PART OF OUR FORECAST AREA WILL DEPEND HEAVILY ON THE EXACT POSITION OF THE LOW. FCSTID = 23 = CMS OKC 52 65 46 66 / 70 60 40 20 HBR 47 66 42 64 / 30 30 20 20 SPS 51 70 46 67 / 20 40 10 20 GAG 43 59 38 53 / 40 30 30 40 PNC 54 63 45 62 / 90 70 70 50 DUA 56 69 50 69 / 70 70 40 20 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Mar 17, 12:00 PM CST, 6 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-172200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON MAR 17 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. THE PRIMARY SEVERE
WEATHER RISK WILL BE LARGE HAIL AND STRONG WINDS.
LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF NORTHERN...WESTERN...CENTRAL...
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. THE MOST ORGANIZED
ACTIVITY WILL PRIMARILY AFFECT AREAS EAST OF A LINE EXTENDING FROM
CHEYENNE...TO VERNON AND ARCHER CITY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON THROUGH
EARLY TUESDAY MORNING.
DISCUSSION...
SCATTERED HIGH BASED SHOWERS AND ISOLATED SMALL THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
DURING THE AFTERNOON. MEANWHILE... THUNDERSTORMS WILL BE INCREASING
IN STRENGTH THIS AFTERNOON ACROSS OKLAHOMA AND WESTERN NORTH TEXAS
AS AN UPPER LEVEL STORM MOVES INTO WEST TEXAS. THE STRONGEST STORMS
ARE EXPECTED TO INITIALLY BE IN SOUTHWEST AND SOUTH CENTRAL OKLAHOMA
AND PORTIONS OF WESTERN NORTH TEXAS... IN THE VICINITY OF A
DEVELOPING DRYLINE. THIS WILL ALSO BE AN AREA WITH HIGHER
INSTABILITIES. THE DRYLINE IS EXPECTED TO SURGE INTO SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS BY LATE AFTERNOON. ELSEWHERE...
EXTENSIVE CLOUD COVER HAS RESULTED A SOMEWHAT MORE STABLE AIRMASS AT
LOW LEVELS OVER OVER CENTRAL AND NORTHERN OKLAHOMA. HOWEVER... SOUTH
WINDS WILL BEGIN TO PULL MORE UNSTABLE AIR NORTH INTO THIS AREA
DURING THE AFTERNOON. THE GREATEST THREAT OF STRONG STORMS IS
EXPECTED TO SHIFT INTO CENTRAL AND SOUTHEAST OKLAHOMA DURING THE
OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS...LOW HUMIDITIES...AND WARM TEMPERATURES WILL LEAD TO A
HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF EXTREME SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. AS A DRYLINE MOVES
EAST OUT OF THE AREA...HIGH TO EXTREME FIRE DANGER CONDITIONS ARE
LIKELY. PLEASE REFER TO THE LATEST VERSION OF OUR FIRE WEATHER
PRODUCTS FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON
TUESDAY...MAINLY OVER EASTERN SECTIONS OF OKLAHOMA. BEYOND
TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A
LARGE...SLOW MOVING STORM SYSTEM CONTINUES TO AFFECT THE SOUTHERN
PLAINS.
OTHER HAZARDOUS WEATHER...
AN EXTREME FIRE DANGER IS EXPECTED ON TUESDAY ACROSS WESTERN AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS AS THE MENTIONED DRYLINE
SURGES FURTHER EAST.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
CJSIn the hours before
Local storm report, Mar 17, 5:45 PM CST, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM DUNCAN OK 2.25 INCH HAIL
03/17/03 STEPHENS REPORTED BY SPOTTER
MBLocal storm report, Mar 17, 5:53 PM CST, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 1.5 N GEARY OK .75 INCH HAIL
03/17/03 BLAINE REPORTED BY HAM SPOTTER
0550 PM 7 E LAWTON OK 1.25 INCH HAIL
03/17/03 COMANCHE REPORTED BY HAM SPOTTER
MBLocal storm report, Mar 17, 6:05 PM CST, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM PUMPKIN CENTER OK TORNADO
03/17/03 COMANCHE TORNADO REPORTED BY SPOTTER
MBLocal storm report, Mar 17, 6:23 PM CST, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 2 E PUMPKIN CENTER OK 2.00 INCH HAIL
03/17/03 COMANCHE REPORTED BY HAM RADIO
SPOTTER.
0620 PM 9 SW KINGFISHER OK .75 INCH HAIL
03/17/03 KINGFISHER REPORTED BY KINGFISHER
COUNTY EM
0613 PM 8 W KINFISHER OK .75 INCH HAIL
03/17/03 KINGFISHER REPORTED BY KINFISHER
COUNTY EM
0629 PM FORT SUPPLY OK .75 INCH HAIL
03/17/03 WOODWARD REPORTED BY HAM RADIO
SPOTTER.
TY/JLPLocal storm report, Mar 17, 6:35 PM CST, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM 4 NE PUMPKIN CENTER OK 1.75 INCH HAIL
03/17/03 STEPHENS GOLFBALL SIZE HAIL REPORTED
ON STEPHENS/COMANCHE CO.
LINE BY PUBLIC
0633 PM 4 W MARLOW OK 1.25 INCH HAIL
03/17/03 STEPHENS REPORTED BY HAM SPOTTER
JLP/TJLocal storm report, Mar 17, 6:46 PM CST, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0646 PM KINGFISHER OK 1.00 INCH HAIL
03/17/03 KINGFISHER REPORTED BY EMERGENCY
MANAGER.
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 6:01 PM CST | Tornado Warning | OUN | Comanche, Stephens | 29 min |
| Mar 17, 6:21 PM CST | Severe Thunderstorm Warning | OUN | Woodward | 54 min |
| Mar 17, 6:31 PM CST | Severe Thunderstorm Warning | OUN | Grady, Stephens | 44 min |
| Mar 17, 6:31 PM CST | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 59 min |
| Mar 17, 6:43 PM CST | Severe Thunderstorm Warning | OUN | Cleveland | 47 min |
| Mar 17, 7:14 PM CST | Severe Thunderstorm Warning | OUN | Grady | 61 min |
| Mar 17, 7:27 PM CST | Severe Thunderstorm Warning | OUN | Garvin, McClain | 48 min |
| Mar 17, 7:31 PM CST | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 59 min |
| Mar 17, 7:42 PM CST | Severe Thunderstorm Warning | OUN | Lincoln | 63 min |
| Mar 17, 8:13 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 47 min |
| Mar 17, 8:15 PM CST | Severe Thunderstorm Warning | OUN | Garfield, Noble | 45 min |
| Mar 17, 8:59 PM CST | Severe Thunderstorm Warning | OUN | Cleveland | 16 min |
| Mar 17, 9:14 PM CST | Severe Thunderstorm Warning | OUN | Noble | 61 min |
| Mar 17, 9:21 PM CST | Severe Thunderstorm Warning | OUN | Pottawatomie | 54 min |
| Mar 18, 3:22 AM CST | Severe Thunderstorm Warning | OUN | Carter, Love | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.